Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 63, NWS Tallahassee, FL

May 18, 2015Decatur County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 18, 2015, 5:09 PM EDT for Decatur County, Georgia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2015, 5:09 PM EDT (21:09 UTC)
Expired
May 18, 2015, 5:45 PM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Decatur County, GA

What was reported inside it

TimeReportWhereRemark
May 18, 5:18 PM EDTTSTM WND DMGBainbridge, GAA COUPLE TREES BLOWN DOWN...RELAYED BY HAM RADIO OPERATOR. ONE NEAR SHOTWELL AND MONROE IN BAINBRIDGE. THE OTHER NEAR CLIMAX.
May 18, 5:20 PM EDTTSTM WND DMGBainbridge, GATREES BLOWN DOWN IN BAINBRIDGE INCLUDING ON BELCHER LANE AND ALDAY ROAD...AND A VERY LARGE TREE BLOWN DOWN ON MLK DRIVE IN THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS52 KTAE 182109
SVRTAE
GAC087-182145-
/O.NEW.KTAE.SV.W.0063.150518T2109Z-150518T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
509 PM EDT MON MAY 18 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DECATUR COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 545 PM EDT

* AT 509 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST SOUTHEAST 
  OF BAINBRIDGE...AND MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAINBRIDGE AND WEST BAINBRIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3088 8445 3082 8454 3089 8466 3098 8453
TIME...MOT...LOC 2109Z 136DEG 8KT 3088 8453 

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:54 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 18, 3:54 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM EDT MON MAY 18 2015

.NEAR TERM [THROUGH TONIGHT]...
CLUSTERS OF STORMS INITIATING ON BOTH THE SEA BREEZE BOUNDARY AND
ALONG THE EASTERN EDGE OF A PASSING SHORTWAVE DISTURBANCE ACROSS
WESTERN GEORGIA WILL FESTER...WITH NEW DOWNSTREAM CONVECTION
OCCURRING ALONG OUTFLOW BOUNDARIES MOVING INTO A NEAR 90 HEATED AIR
MASS THROUGH SUNSET. REGIONAL SHOWER AND STORM ACTIVITY WILL DIE OUT
PAST 9 PM TONIGHT. SURFACE HIGH PRESSURE RIDGE CENTERED OVER THE
SOUTHEASTERN STATES WILL AID IN LAYING WINDS DOWN TO UNDER 5 KTS
LATE TONIGHT WITH THE POSSIBLE DEVELOPMENT OF A WEAK LAND BREEZE.
MINIMUM TEMPERATURES AROUND 70F...WITH SMALL DEW POINT DEPRESSIONS...
WILL ALLOW SHALLOW FOG TO REDEVELOP OVER MORE WIND PROTECTED INLAND
COUNTIES SHORTLY AFTER MIDNIGHT...ESPECIALLY IF THE AREA PICKED UP
DECENT RAINFALL TODAY.

.SHORT TERM [TUESDAY THROUGH WEDNESDAY NIGHT]...
RELATIVELY FLAT UPPER RIDGE WILL BE IN PLACE ACROSS THE FORECAST
AREA THROUGH THE MIDDLE OF THE WEEK. AT THE SURFACE, A WEAK
FRONTAL BOUNDARY WILL STALL OVER SE ALABAMA/SW GEORGIA. COMBINED
WITH PRECIPITABLE WATER VALUES OF 1.5-1.75 INCHES, THE RESULT WILL
BE SCATTERED AFTERNOON THUNDERSTORMS FOR BOTH TUESDAY AND
WEDNESDAY. BEST RAIN CHANCES EACH DAY WILL LIKELY BE FOCUSED NEAR
THE FRONTAL BOUNDARY. ON TUESDAY, THIS WILL LIKELY BE ACROSS THE
NORTHERN PORTIONS OF THE CWA. ON WEDNESDAY, THIS WILL SHIFT SOUTH
TO THE I-10 CORRIDOR AS THE BOUNDARY SAGS SOUTH. TEMPERATURES WILL
REMAIN SEASONABLY WARM WITH HIGHS IN THE UPPER 80S AND LOWER 90S.

.LONG TERM [THURSDAY THROUGH MONDAY]...
FLAT UPPER RIDGE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
THE WEEKEND. HIGH PRESSURE TO THE NORTH WILL PUSH A SLIGHTLY DRIER
LOW-LEVEL AIRMASS INTO THE FORECAST AREA BY LATE IN THE WEEK, WITH
ONLY SLIGHT RAIN CHANCES FOR FRIDAY INTO SATURDAY. TEMPERATURES
WILL REMAIN WARM WITH HIGHS IN THE UPPER 80S/LOWER 90S AND LOWS IN
THE UPPER 60S/LOWER 70S.

&&

.AVIATION...
[THROUGH 18Z TUESDAY] CONVECTION FIRING ALONG THE SEA BREEZE
FRONT TO IMPACT THE TLH...ABY...AND VLD TERMINALS. WIDELY
SCATTERED INLAND THUNDERSTORM ACTIVITY HAS DEVELOPED ALONG THE
EASTERN EDGE OF A WEAK SHORTWAVE DISTURBANCE MOVING INTO A HEATED
WESTERN GEORGIA AIR MASS IN THE UPPER 80S. STORM OUTFLOW BOUNDARY
COLLISIONS/INTERACTIONS MAY KEEP LATE AFTERNOON STORMS ALIVE AN
HOUR OR TWO PAST SUNSET. THE ONLY INLAND HUB WITH A LOW CHANCE OF
CONVECTION WILL BE DHN AS IT LIES TO THE WEST OF THE SOUTHERN END
OF THIS SHORTWAVE-INDUCED CONVECTION. LOSS OF HEATING WILL HAVE
THUNDERSTORMS QUICKLY DISSIPATING THROUGH 8 OR 9 PM. REGIONAL HIGH
PRESSURE WILL AID IN DECOUPLING MID-LATE EVENING WINDS...A CHANCE
FOR NEAR SUNRISE SHALLOW FOG DEVELOPMENT OVER MORE INTERIOR HUBS
TLH AND VLD WHERE GROUND MOISTURE RESIDES FROM TODAY'S RAIN. A
WEAK BACKGROUND WIND WILL AGAIN INCREASE THE ODDS OF SCATTERED
STORM DEVELOPMENT TOMORROW (OR ONCE MID 80S ARE MET) EITHER ALONG
THE SEA BREEZE BOUNDARY AND/OR IN THE VICINITY OF ABY AND VLD UPON
TODAY'S OLD GUST FRONT BOUNDARIES.

&&

.MARINE...
WEST TO NORTHWEST FLOW WILL CONTINUE THROUGH THE MIDDLE OF THE
WEEK. A WEAK FRONT WILL APPROACH THE WATERS LATE WEDNESDAY, WITH
A MODEST INCREASE IN WESTERLY WINDS EXPECTED OVER THE EASTERN
WATERS. THEREAFTER, LIGHT OFFSHORE FLOW WILL DEVELOP FOR THE END
OF THE WEEK, MODULATED BY THE SEABREEZE NEAR THE COAST EACH
AFTERNOON.

&&

.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY WILL REMAIN FAIRLY HIGH WITH SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE DAYTIME HOURS. THERE IS NO
POTENTIAL FOR RED FLAG CONDITIONS.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS ARE
NOT EXPECTED TO HAVE A SIGNIFICANT IMPACT ON AREA RIVERS AND
STREAMS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   71  92  69  92  71 /  10  30  20  40  20
PANAMA CITY   73  86  71  85  71 /  10  20  20  30  10
DOTHAN        69  90  68  90  69 /  20  40  20  30  20
ALBANY        70  91  68  91  69 /  30  40  20  30  20
VALDOSTA      69  92  69  93  70 /  40  40  20  40  20
CROSS CITY    69  91  69  90  70 /  20  40  20  40  20
APALACHICOLA  72  87  72  86  72 /   0  20  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT EDT TONIGHT FOR COASTAL
     GULF.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...BLOOD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...BLOOD
MARINE...CAMP
FIRE WEATHER...LAMERS/MERRIFIELD
HYDROLOGY...CAMP

In the hours before

Special weather statement, May 18, 4:59 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 PM EDT MON MAY 18 2015

GAZ156>158-182145-
GRADY GA-DECATUR GA-THOMAS GA-
459 PM EDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRADY...EAST CENTRAL
DECATUR AND CENTRAL THOMAS COUNTIES UNTIL 545 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
BAINBRIDGE TO NEAR THOMASVILLE...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAIRO...THOMASVILLE...BAINBRIDGE...WHIGHAM...CLIMAX...NEWARK...
PRINCES STILL...DILLON...PASCO...PINE PARK...THOMASVILLE MUNICIPAL
AIRPORT...DAWESVILLE...GRADY CO AIRPORT AND NICKLEVILLE.

LAT...LON 3097 8453 3091 8382 3077 8394 3082 8456
TIME...MOT...LOC 2059Z 235DEG 10KT 3089 8447 3082 8391

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:59 PM EDTSpecial Weather StatementTAEGrady, Thomas46 min
May 18, 5:45 PM EDTSevere Thunderstorm WarningTAEDecatur30 min
May 18, 6:34 PM EDTSpecial Weather StatementTAEDecatur26 min
May 18, 6:45 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes30 min
May 18, 6:52 PM EDTSpecial Weather StatementTAELanier38 min
May 18, 7:18 PM EDTSpecial Weather StatementTAELanier, Lowndes42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.